Please use this identifier to cite or link to this item:
Appears in Collections:Computing Science and Mathematics Journal Articles
Peer Review Status: Refereed
Title: Exclusion of generalist pathogens in multihost communities
Author(s): Greenman, Jonathan
Hoyle, Andrew
Contact Email:
Keywords: Multihost SIS model
apparent competition
invasion threshold
biological control
force of infection
frequency dependence
species coexistence
infectious diseases
Issue Date: Oct-2008
Date Deposited: 3-Aug-2016
Citation: Greenman J & Hoyle A (2008) Exclusion of generalist pathogens in multihost communities. American Naturalist, 172 (4), pp. 576-584.
Abstract: Knowing how to control a pathogen that infects more than one host species is of increasing importance because the incidence of such infections grows with continuing environmental change. Of concern are infections transmitted from wildlife to humans or livestock. To determine which options are available to control a pathogen in these circumstances, we analyze the pathogen invasion matrix for the multihost susceptible-infected-susceptible model. We highlight the importance of both community structure and the column sum or row sum index, an indicator of both force of infection and community stability. We derive a set of guidelines for constructing culling strategies and suggest a hybrid strategy that has the advantages of both the bottom-up and the top-down approaches, which we study in some detail. The analysis holds for an arbitrary number of host species, enabling the analysis of large-scale ecological systems and systems with spatial dimensions. We test the robustness of our methods by making two changes in the structure of the underlying dynamic model, adding direct competition and introducing frequency-dependent infection transmission. In particular, we show that the introduction of an additional host can eliminate the pathogen rather than eliminate the resident host. The discussion is illustrated with a reference to bovine tuberculosis.
DOI Link: 10.1086/590967
Rights: © 2008 by The University of Chicago. Accepted for publication by American Naturalist on 23 April 2008.

Files in This Item:
File Description SizeFormat 
Greenman Hoyle 2008 AmNat.pdfFulltext - Accepted Version639.66 kBAdobe PDFView/Open

This item is protected by original copyright

Items in the Repository are protected by copyright, with all rights reserved, unless otherwise indicated.

The metadata of the records in the Repository are available under the CC0 public domain dedication: No Rights Reserved

If you believe that any material held in STORRE infringes copyright, please contact providing details and we will remove the Work from public display in STORRE and investigate your claim.